"Harms of xylazine use in humans are not well documented, but evidence suggests that combined use of xylazine and an opioid such as fentanyl may increase the risk of overdose fatality.1 Although naloxone, the opioid overdose reversal drug, is not effective against xylazine alone, unintentional fatal overdoses with xylazine detections also had heroin and/or fentanyl detections in Philadelphia, indicating timely administration of naloxone is critical for preventing deaths. Additional treatment for xylazine poisoning may involve supportive care using intubation, ventilation and administration of intravenous fluid.1
"Of note, as fentanyl has largely replaced the heroin supply in Philadelphia, xylazine has been increasingly found in combination with fentanyl. Some evidence suggests that the combination of xylazine and fentanyl in humans may potentiate the desired effect of sedation and the adverse effects of respiratory depression, bradycardia and hypotension caused by fentanyl alone,1 comparable to the synergistic effects of combining benzodiazepines with heroin and/or fentanyl.7 While benzodiazepines were detected in 97 (58%) of the 168 unintentional overdose deaths with heroin and/or fentanyl detections in Philadelphia in 2010, this decreased to 232 (28%) of the 858 unintentional overdose deaths with heroin and/or fentanyl detections in 2019. This decline may be the result of increasing demand for xylazine among people who use drugs in Philadelphia and/or changes in the illicit drug market as drug seizure data indicate that xylazine is increasing in polydrug samples. Indeed, focus groups with people who use drugs in Philadelphia have suggested that the addition of xylazine to fentanyl “makes you feel like you’re doing dope (heroin) in the old days (before it was replaced by fentanyl)” when the euphoric effects lasted longer."
Johnson J, Pizzicato L, Johnson C, et al. Increasing presence of xylazine in heroin and/or fentanyl deaths, Philadelphia, Pennsylvania, 2010–2019. Injury Prevention 2021;27:395-398.